Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Oct 20, 2021, 12:35 PM CDT for Howard County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2021, 12:35 PM CDT (17:35 UTC)
- Expired
- Oct 20, 2021, 1:00 PM CDT
- In force
- 25 min
- Issued by
- NWS La Crosse, WI
- Hail
- 0.25 in
- Wind
- 30
County Howard County, IA
The radar
The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS83 KARX 201735 SPSARX Special Weather Statement National Weather Service La Crosse WI 1235 PM CDT Wed Oct 20 2021 IAZ008-009-018-019-201800- Floyd IA-Chickasaw IA-Howard IA-Mitchell IA- 1235 PM CDT Wed Oct 20 2021 ...A strong thunderstorm will impact portions of southeastern Mitchell, Howard, northeastern Floyd and northwestern Chickasaw Counties through 100 PM CDT... At 1234 PM CDT, trained weather spotters reported a strong thunderstorm 8 miles southwest of Elma, or 9 miles northeast of Charles City, moving northeast at 45 mph. HAZARD...Pea size hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Riceville, Elma, Lime Springs, Alta Vista, Chester, Colwell, Bassett, Lylahs Marsh County Park, Saratoga, Maple Leaf, Bonair, Hayden Prairie, Colwell County Park, Davis Corners, Lourdes and Deerfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4350 9247 4350 9208 4304 9251 4313 9272 TIME...MOT...LOC 1734Z 210DEG 39KT 4317 9256 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH $$ 04
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Oct 20, 6:52 AM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Oct 20, 6:52 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 652 AM CDT Wed Oct 20 2021 .SHORT TERM...(Today and tonight) Issued at 317 AM CDT Wed Oct 20 2021 At 3 AM, skies were variably cloudy across the Upper Mississippi River Valley. Scattered showers were located across central and north-central Wisconsin. These were associated with the right entrance region of a 700 mb jet. Additional scattered showers and storms were located across north-central Iowa and south-central Minnesota. These were associated with moderate 700 mb moisture transport. Temperatures ranged from 43F at Black River Falls WI to 58F at La Crosse WI. The 20.00z models are in good agreement that a strengthening low pressure system will move east northeast from Omaha, NE early this morning to southeast Minnesota by late this afternoon and into northern Lower Michigan by Thursday morning. Like the past couple of days, the NAM is too high with its surface dew points. It has these dew points climbing into the mid and upper 60s. Meanwhile, the other models have these dew points more in the upper 50s for this afternoon and evening. Most unstable CAPES climb into the 800 to 1K J/kg along and ahead of this low pressure system from this afternoon into the evening. Like yesterday, it looks like the storms will remain elevated. Unlike the past couple of days, there appears to be more mid-level moisture. This will aid in the development of showers and storms. Despite a skinny CAPE profile in the soundings, low freezing heights and steep mid level lapse rates will aid in the development of hail up to 1-inch in diameter. The greatest threat will be from 2 PM to 8 PM. Rain totals will likely be up to a half inch south of Interstate 90 and range from a half to 1 inch across the remainder of the area. High temperatures will be mainly in the 60s today and low temperatures will be in the 40s on Thursday morning. On Thursday morning, the rain will gradually move out of the area and then high pressure will gradually build across the area during the afternoon. As this occurs, skies will gradually clear from the west. High temperatures will be mainly in the lower and mid- 50s. .LONG TERM...(Thursday through Tuesday) Issued at 317 AM CDT Wed Oct 20 2021 The closed 500mb low pressure system over southern Wisconsin becomes absorbed into the larger cyclone and opens up as it moves toward New England. The precipitation ends across the area early with northwest winds and cold air advection. Forecast soundings usher in drier air behind the cold front. Shortwave trough energy from the Pacific Northwest storm system travels across southern Canada into the Northern Plains Thursday night. There is good model agreement with this wave tracking through Iowa with reinforcing cold air. 850mb temperatures drop into the +1 to -1 deg C range Friday morning, but dip colder into the 0 to -3 deg C range Saturday morning. Normal lows are in the upper 30s to lower 40s. The EC EPS show low variability with most members showing lows in the 30s or just below normal both Friday and Saturday mornings. The NAEFS has T within 1 standard deviation of below normal. Clouds may be moving into the chimney area with some stronger winds aloft Friday morning, however Saturday morning, surface high pressure is more centered over the forecast area with lighter winds and should be clearer. Each morning should see areas/widespread frost/freeze with lows in the 20s and 30s. La Crosse and some of the other typical warm spots may be the only locations to not drop below freezing Saturday morning. We are already on the tail end of the growing season and these lows will continue to put an end to it. Normal highs are 55 to 60, thus highs Friday and Saturday in the upper 40s to mid 50s are just below normal. Surface low pressure develops over the western Plains and moves into the forecast area Sunday with warm advection lifting northeast toward the Mississippi River Valley. The deterministic GFS is stronger and farther northeast with placement of the precipitation while the EC has more split flow with less precipitation over the local area. The GEFS mean is more centered over Iowa and not as far north as the deterministic model. The EC EPS has less than half of its members with precipitation and is it light. For now we will continue with pops Sunday...lower over the chimney area and higher toward Oelwein. Still some timing and intensity differences for Monday and Tuesday with troughing for the Great Lakes and then amplification and ridging following it. Until the models can resolve this, we have some pops in there with temperatures moderating into the 50s and 60s. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 640 AM CDT Wed Oct 20 2021 Difficult to time shower and thunderstorm activity through today and tonight as multiple rounds of showers/tstorms push through the region. A storm system over western Iowa will track northeast through today and tonight. Scattered activity early this morning will become more widespread this afternoon and tonight. VFR conditions will deteriorate to MVFR/IFR after 21Z. Southeast winds 5 to 15kts will shift to the west and then northwest after 08Z with stronger northwest winds developing late in the TAF period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Zapotocny AVIATION...Zapotocny
Hazardous weather outlook, Oct 20, 3:34 AM CDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service La Crosse WI 334 AM CDT Wed Oct 20 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-211100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 334 AM CDT Wed Oct 20 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms will be possible through tonight. A few of these storms may be strong to severe between 2 PM and 8 PM. These storms will be capable of producing hail up to 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Widespread frost and freeze looks possible on both Thursday night and Friday night. This may bring an end to the growing season for much of the area. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Oct 20, 12:35 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 1235 PM CDT Wed Oct 20 2021 IAZ008-009-018-019-201800- Floyd IA-Chickasaw IA-Howard IA-Mitchell IA- 1235 PM CDT Wed Oct 20 2021 ...A strong thunderstorm will impact portions of southeastern Mitchell, Howard, northeastern Floyd and northwestern Chickasaw Counties through 100 PM CDT... At 1234 PM CDT, trained weather spotters reported a strong thunderstorm 8 miles southwest of Elma, or 9 miles northeast of Charles City, moving northeast at 45 mph. HAZARD...Pea size hail. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Riceville, Elma, Lime Springs, Alta Vista, Chester, Colwell, Bassett, Lylahs Marsh County Park, Saratoga, Maple Leaf, Bonair, Hayden Prairie, Colwell County Park, Davis Corners, Lourdes and Deerfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4350 9247 4350 9208 4304 9251 4313 9272 TIME...MOT...LOC 1734Z 210DEG 39KT 4317 9256 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH 04
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 1:44 PM CDT | Special Weather Statement | ARX | Buffalo | 61 min |
| Oct 20, 2:30 PM CDT | Special Weather Statement | ARX | Trempealeau | 30 min |
| Oct 20, 3:01 PM CDT | Special Weather Statement | ARX | Clark, Jackson | 44 min |
| Oct 19, 8:06 PM CDT | Special Weather Statement | ARX | Fillmore | 24 min |
| Oct 20, 1:12 PM CDT | Special Weather Statement | ARX | Fillmore | 63 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.